Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Extremely light periods with huge clot, following period delayed, negative pregnancy test. Started new BC, have unprotected sex. Cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
Hi there,

I've been having unprotected sex with my boyfriend. Last month, I had an extremely light period, and on the last day, I had a huge jelly-like blood clot that was thin but as long as my hand. My period this month is running a little late, so I took an at-home pregnancy test that showed a negative result. Also, the past two months I have been on a new birth control pill. What is going on with my body?

Thank you in advance for your health advice!!!
Posted Thu, 13 Jun 2013 in Women's Health
Answered by Dr. Nirmala P 2 hours later
Thanks for asking in Healthcare Magic.

Pregnancy with combined OCP that contains both estrogen and progesterone is minimal and only around 0.1%. But, ovulation may not be suppressed in the first cycle, if the pill is not started on the first day of menstrual cycle and in that case there is a need to use another protective method like condom along with OCP.

Although the passage of large clot may mean miscarriage, since you have written "new OCP in the past two months", I presume that you were already on a different pill and so such a chance for conception is minimal. So probably you are experiencing the effects of new pill.

Generally during menstruation, the uterine endometrium (inner lining) is shed in the form of clots. Delay in period results in thickening of endometium which can result in increased clots. OCP results in hormonal imbalance initially and can result in irregular period, heavy or scanty bleeding and inter menstrual spotting. Also progesterone in the OCP can cause bloating, nausea, headache and tenderness in breast that can mimic pregnancy.

I feel your problem may be due to the new OCP. But if you can tell the details of your OCP (its components), then we will know for sure if it is due to the pill or due to other reasons necessitating investigations. So please get back to me with further details of the pill.

I hope this helps for now. Please feel free to write back to me for further clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor